Nevada, 2005

Flash Flood in Nevada, February 21 to 22, 2005

February 21 to 22, 2005 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 21, 2:00 PM PST, 2 hours earlier.

Area forecast discussion, Feb 21, 2:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT MON FEB 21 2005

.SYNOPSIS...A STRONG STORM SYSTEM OFF THE CALIFORNIA COAST WILL
CONTINUE TO SPREAD RAIN AND SNOW ACROSS THE SOUTHERN GREAT BASIN AND
MOHAVE DESERT THROUGH TUESDAY. LOCALLY HEAVY RAIN AND SNOW IS
POSSIBLE TONIGHT...ESPECIALLY OVER SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA. THIS STORM SYSTEM WILL SLOWLY MOVE EAST ON WEDNESDAY...BUT A
CONTINUED CHANCE OF SHOWERS IS EXPECTED INTO THE END OF THE WEEK...
ESPECIALLY DURING THE AFTERNOONS.
&&

.SHORT TERM...UPPER LOW OFF THE CENTRAL CALIFORNIA COAST CONTINUES
TO SPREAD CONSIDERABLE LOW LEVEL MOISTURE ACROSS THE CWA THIS
AFTERNOON AND NIGHT. UPPER LEVEL DIFLUENCE/GOOD OMEGA ALL POINT TO
CONTINUED PRECIP EVENT THROUGH MUCH OF THE NIGHT AND EXTENDING INTO
TUESDAY AS LOW SLOWLY SHIFTS SOUTHEAST TO OVER THE SOUTHERN
CALIFORNIA COAST. ALTHOUGH BREAKS LIKELY IN THE PRECIP PATTERN...
TIMING WILL BE DIFFICULT SO WILL BROADBRUSH CATEGORICAL/LIKELY
THROUGH EARLY TUESDAY EVENING...ESPECIALLY ACROSS THE SOUTHEAST
PORTION OF THE CWA. IN ADDITION...LOWERING LI/STABILITY TO BRING
ISOLD/SCT THUNDERSTORMS TO MUCH OF THE AREA THIS EVENING...AND AGAIN
TUESDAY AFTERNOON. BY TUESDAY NIGHT...LOW CONTINUES TO SHIFT EAST
WITH LOW BASICALLY OVER THE CWA BY 18Z WEDNESDAY. THUS INSTABILITY
SHOWERS/ISOLATED THUNDERSTORMS CONTINUING OVER THE AREA BEFORE
FINALLY DECREASING ON THURSDAY. WILL TREND CHC/SCHC POPS THURSDAY
AFTERNOON AS DYNAMICS DECREASE SOMEWHAT WITH MAIN LOW CENTER
SHIFTING INTO EASTERN ARIZONA. OVERALL MOS TEMPS FOLLOWED WITH
DAYTIME READINGS BEING SLIGHTLY BELOW NORMAL THROUGH THE LATTER PART
OF THE WEEK.
&&

.LONG TERM...MODELS IN REASONABLE AGREEMENT WITH UPPER LOW MAKING
VERY SLOW PROGRESSION ACROSS THE CWA DURING THE PERIOD AS A REX
BLOCK SETS UP OVER THE WESTERN STATES. LINGERED POPS LONGER AND
FURTHER WEST AND PROVIDED A DIURNAL NATURE TO THE POPS AS MID LEVEL
COLD POOL WILL BE IN PLACE THURSDAY AND FRIDAY ACROSS THE EASTERN
TWO THIRDS OF THE CWFA. GRADUALLY LIMITED CHANCE POPS TO THE HIGHER
TERRAIN OF CLARK...LINCOLN AND MOHAVE COUNTIES ON SATURDAY. WEAK
SHORTWAVE RIDGE BEGIN TO BUILD IN FOR SUNDAY AND MONDAY WITH TEMPS
GETTING CLOSER TO NORMALS.
&&

.AVIATION...AREAS OF RAIN WILL CONTINUE OFF AND ON THROUGH TONIGHT
WITH CEILINGS OCCASIONALLY RISING ABOVE 4000 FT AGL AND VSBYS ABOVE
6SM. SURFACE WINDS WILL SWITCH TO A SOUTHEAST DIRECTION WITH WINDS
ALOFT REMAINING SOUTH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ018-019 THRU 4AM TUESDAY.
      SNOW ADVISORY NVZ015 FROM 4PM THIS EVENING UNTIL 4AM TUESDAY.
      URBAN AND SMALL STREAM ADVISORY NVZ016-017-020-021-022
      UNTIL 4 AM TUESDAY.
.AZ...NONE.
.CA...URBAN AND SMALL STREAM FLOOD ADVISORY CAZ026-027-028 UNTIL 4 AM
      TUESDAY.
&&

JENSEN/GORELOW
Hazardous weather outlook, Feb 21, 6:49 AM PST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
649 AM PST MON FEB 21 2005

CAZ027-NVZ017-020-022-221428-
DEATH VALLEY NATIONAL PARK CA-LAS VEGAS VALLEY NV-
SOUTHERN CLARK COUNTY NV-WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
649 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

LIGHT TO MODERATE RAINFALL IS EXPECTED THROUGHOUT THE DAY WITH MINOR
FLOODING OF ROADWAYS AND WASHES TODAY AS RAINFALL TOTALS BY DAYS END
WILL AVERAGE ONE HALF TO ONE INCH LOCALIZED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...

RAIN AND MOUNTAIN SNOW IS POSSIBLE THROUGH WEDNESDAY BEFORE
DIMINISHING FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ028-221428-
SAN BERNARDINO COUNTY DESERTS CA-
649 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

LIGHT TO MODERATE RAINFALL IS EXPECTED THROUGHOUT THE DAY WITH MINOR
FLOODING OF ROADWAYS AND WASHES TODAY AS RAINFALL TOTALS BY DAYS END
WILL AVERAGE ONE HALF TO ONE INCH LOCALIZED HIGHER
AMOUNTS.

.DAYS TWO THROUGH SEVEN...

RAIN AND MOUNTAIN SNOW IS POSSIBLE THROUGH WEDNESDAY BEFORE
DIMINISHING FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ029-NVZ016-021-221428-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-NORTHEAST CLARK COUNTY NV-
NORTHWEST DESERTS AZ-NORTHWEST PLATEAU AZ-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-
649 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

WIDESPREAD RAIN AND HIGH ELEVATION SNOW WILL CONTINUE DURING THE DAY.
SNOWFALL OF UP TO 3 INCHES ARE POSSIBLE ABOVE 5000 FEET WHILE
RAINFALL AT LOWER ELEVATIONS COULD CAUSE SOME NUISANCE FLOODING OF
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

RAIN AND MOUNTAIN SNOW IS POSSIBLE THROUGH WEDNESDAY BEFORE
DIMINISHING FOR THE END OF THE WEEK...

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ018-019-221428-
SHEEP RANGE NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
649 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

LOCALLY HEAVY SNOWS WILL CONTINUE OVER THE EAST SLOPES OF THE
SOUTHERN SIERRA NEVADA UNTIL LATE MONDAY EVENING. STORM TOTAL SNOW
ACCUMULATIONS BETWEEN 12 AND 16 INCHES ABOVE 5000 FEET WITH UPWARDS
OF 2 FEET ABOVE 7000 FEET. IN ADDITION TO THE HEAVY SNOW...GUSTY
WINDS WILL OCCASIONALLY CAUSE BLOWING AND DRIFTING OF SNOW TO REDUCE
VISIBILITIES FURTHER..DAYS TWO THROUGH SEVEN...

.DAYS TWO THROUGH SEVEN...

A CHANCE OF SNOW SHOWERS WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 21, 3:45 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       8 NW LAS VEGAS (DOWNTOW 36.25N 115.25W
02/21/2005  2.00 INCH        CLARK              NV   EMERGENCY MNGR

            THREE DETENTION BASIN GAUGES RECORDED 12-HOUR RAINFALL
            TOTALS RANGING FROM 2.13-2.32 INCHES.

&&

RUNK

The radar

The Las Vegas radar (KESX), 57 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
February 21, 4:00 PM PST to February 22, 4:00 PM PST
Where
Clark County, Las Vegas
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
36.167, -115.150

Heavy rains in the Las Vegas valley flooded a local cemetary damaging several grave sites.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443151.